Arkansas, 2010

Damaging Wind in Arkansas, November 25, 2010

November 25, 2010 · NWS MEG · 1 event in 1 county or zone

A cold front moved through the Mid-South on November 25th, 2010 and interacted with a warm unstable atmosphere. As a result, showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South on November 25th, 2010 and interacted with a warm unstable atmosphere. As a result, showers and thunderstorms developed ahead of the front. Some storms became severe producing damaging winds across portions of Northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 25, 12:07 PM CST, 3 minutes earlier.

Area forecast discussion, Nov 25, 12:07 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1207 PM CST THU NOV 25 2010

.UPDATE...

UPDATED FOR 18Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 944 AM CST THU NOV 25 2010/

DISCUSSION...

COLD FRONT NOW MOVING INTO PORTIONS OF NORTHEAST ARKANSAS WITH
VERY LITTLE LIGHTNING ACTIVITY. MADE CHANGES TO EMPHASIZE MORE OF
A SHOWER THREAT...WITH A ONLY A CHANCE FOR THUNDERSTORMS. LATEST NAM
RUN INDICATING LESS OF A WINTRY THREAT ALONG THE INTERSTATE 40
CORRIDOR WITH ONLY THE POSSIBILITY OF A LIGHT MIX ACROSS THE
NORTHERN CWA COUNTIES. THIS MAY BE DUE TO THE OZARKS HOLDING BACK
FREEZING TEMPERATURES UNTIL AFTER THE MOISTURE LIFTS OUT. WILL
CONTINUE TO EVALUATE WITH THE NEXT GFS AND ECMWF RUNS AND MAKE
ADJUSTMENTS ACCORDINGLY WITH THE AFTERNOON PACKAGE. REST OF THE
FORECAST AND THE CURRENT WIND ADVISORY APPEARS TO BE ON TRACK WITH
NO CHANGES NEEDED.

JAB

&&

.PREV DISCUSSION... /ISSUED 553 AM CST THU NOV 25 2010/

DISCUSSION...10Z SURFACE ANALYSIS THIS MORNING PLACES A STRONG
ARCTIC COLD FRONT FROM THE GREAT LAKES REGION BACK THROUGH CENTRAL
ILLINOIS...SOUTHEAST MISSOURI...NORTHWEST ARKANSAS...AND CENTRAL
TEXAS. TEMPERATURES AHEAD OF THE COLD FRONT ACROSS THE LOWER
MISSISSIPPI VALLEY REMAIN QUITE MILD IN THE 60S TO AROUND 70
DEGREES. MEANWHILE TEMPERATURES ARE IN THE SINGLE DIGITS BELOW
ZERO UNDER A 1019 MB RIDGE OF HIGH PRESSURE ACROSS THE NORTHERN
PLAINS EARLY THIS MORNING. STRONG TO SEVERE THUNDERSTORM POTENTIAL
TODAY...WINTER WEATHER CONCERNS TONIGHT...AND WIND ADVISORY
CONDITIONS BOTH TODAY AND TONIGHT ARE THE PREDOMINANT CONCERNS IN
THIS MORNING/S FORECAST PACKAGE.

SHORT TERM...(TODAY THROUGH FRIDAY)...WRF/GFS/ECMWF MODELS ARE
IN OVERALL DECENT AGREEMENT WITH A STRONG ARCTIC COLD FRONT MOVING
THROUGH THE MID SOUTH TODAY. AS OF 4 AM CST...A LINE OF SHOWERS
AND THUNDERSTORMS STRETCHED FROM SOUTHEAST MISSOURI BACK THROUGH
WEST ARKANSAS AND EAST OKLAHOMA. HOWEVER...THESE THUNDERSTORMS
REMAIN ELEVATED WITH LITTLE IF ANY SURFACE BASED INSTABILITY
PRESENT ACROSS THE LOWER MISSISSIPPI VALLEY. THE 00Z/06Z MODEL
RUNS SUGGEST THE ARCTIC COLD FRONT WILL REACH THE MISSISSIPPI
RIVER BY 18Z /NOON/ AND SPREAD ACROSS THE REMAINDER OF THE
FORECAST AREA DURING THE AFTERNOON AND EARLY EVENING HOURS.

AS WITH PREVIOUS MODEL RUNS...A POTENTIAL FOR A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS AREAS SOUTH OF
I-40 ACROSS EAST ARKANSAS AND NORTH MISSISSIPPI. A NARROW BAND OF
MOST UNSTABLE CAPE VALUES AROUND 500 J/KG...FAVORABLE UPPER LEVEL WINDS
AND SUFFICIENT UPPER LEVEL DIVERGENCE ALOFT...SURFACE DEWPOINTS IN
THE LOWER 60S SUGGEST MOST LIKELY CONVECTION WILL BE IN THE FORM
OF A LINE. BASED ON THE LATEST MODEL DATA AND SHORT TERM
TRENDS...THINK ANY SEVERE THUNDERSTORM THREAT WILL BE ISOLATED AT
BEST. DESPITE 0-1KM STORM RELATIVE HELICITY VALUES AROUND 300
M2/S2 AND FAVORABLE LCL/S/EQUILIBRIUM LEVELS...THINK THREAT FOR ANY
MINI-SUPERCELL/ISOLATED TORNADO THREAT WILL REMAIN TOO LOW TO
JUSTIFY MENTION IN HAZARDOUS WEATHER OUTLOOK AT THIS TIME. IN
ADDITION...PRECIPITABLE WATER VALUES AROUND 1.5 INCHES WILL
SUPPORT A POTENTIAL FOR HEAVY RAINFALL AS THE FRONT MOVES THROUGH
THE AREA.

A STRONG PRESSURE GRADIENT AND 925 MB WINDS AVERAGING BETWEEN 40
TO 55 KTS PRODUCED SOUTH TO SOUTHWEST WINDS AROUND 25 MPH WITH
GUSTS TO 40 MPH EARLIER THIS MORNING AROUND MIDNIGHT. WINDS HAVE
SINCE THEN FALLEN BELOW ADVISORY CRITERIA AS OF THIS MORNING/S
FORECAST ISSUANCE. HOWEVER...STRONG SOUTH TO SOUTHWEST WINDS ARE
EXPECTED TO RE-DEVELOP ACROSS THE MID SOUTH THIS MORNING AHEAD OF
THE COLD FRONT...THEN VEER NORTHWEST AND CONTINUE IMMEDIATELY
BEHIND THE FRONT THROUGH TONIGHT. AS A RESULT...KEPT CURRENT WIND
ADVISORY IN PLACE AS IS.

AS THE COLD ARCTIC AIR SPREADS INTO THE MID SOUTH
TONIGHT...PRECIPITATION IS ANTICIPATED TO SWITCH OVER TO A MIXTURE
OF RAIN AND SLEET...THEN TO A MIXTURE OF SLEET AND SNOW BEFORE
ENDING ACROSS THE MID SOUTH TONIGHT. 00Z MODELS HAVE TRENDED
AROUND 2C WARMER THAN THE PREVIOUS MODEL RUN...WHICH MAY AFFECT
THE AMOUNT AND DURATION OF ANY WINTER PRECIPITATION AND MINOR
ACCUMULATIONS IF ANY ACROSS THE WINTER WEATHER ADVISORY AREAS
TONIGHT. AT THE SAME TIME...SOIL TEMPERATURES RANGE FROM THE UPPER
40S TO AROUND 50 DEGREES. CONSEQUENTLY...CONFIDENCE IS LOWER IN
THIS FORECAST PACKAGE IN REGARDS TO WINTER WEATHER IMPACTS BUT
WILL LET DAY SHIFT ASSESS THE NEED FOR ADJUSTMENTS TO WINTER
WEATHER HEADLINES AS THE 12Z MODEL DATA ARRIVES.

ANY PRECIPITATION IS EXPECTED TO COME TO AN END LATE TONIGHT AS
COLD ARCTIC HIGH PRESSURE BUILDS INTO THE REGION. THIS WILL
PRODUCE OVERNIGHT LOWS IN THE MIDDLE 20S NORTHWEST TO 30S
SOUTHEAST. HIGH TEMPERATURES FRIDAY WILL BE PREDOMINANTLY IN THE
40S.

LONG TERM...(SATURDAY THROUGH TUESDAY)...00Z ECMWF/GFS LONG RANGE
MODELS INDICATE A RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
ACROSS THE REGION THROUGH AT LEAST SUNDAY. SOUTHERLY RETURN FLOW
WILL SET BACK UP ACROSS THE AREA LATE SUNDAY NIGHT AS ANOTHER AREA
OF LOW PRESSURE AND ASSOCIATED COLD FRONT MOVE THROUGH THE LOWER
MISSISSIPPI VALLEY MONDAY AND TUESDAY.

CJC

&&

.AVIATION...

18Z TAF CYCLE

REDUCTIONS IN CEILINGS AND OCCASIONALLY VISIBILITIES TO MVFR CAN
BE EXPECTED THIS AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH
THE REGION. LOCALIZED REDUCTIONS TO IFR CAN BE EXPECTED IN
THUNDERSTORMS ALONG AND JUST AHEAD OF THE SOUTHEASTWARD ADVANCING
FRONT. IN ADDITION...HAVE ADDED A SHORT WINDOW IN TEMPO GROUP OF
WINDS GUSTING TO 35 KTS...AND COULD BE HIGHER IN ANY SEVERE
STORMS THAT DEVELOP THIS AFTERNOON.

RAIN...ISOLATED ELEVATED THUNDERSTORMS...GUSTY NORTHWEST
WINDS...AND REDUCTIONS IN CEILINGS/VISIBILITIES TO MVFR/IFR AT ALL
SITES POST FRONTAL FOR SEVERAL HOURS.

SKIES WILL EVENTUALLY CLEAR LATE TONIGHT INTO FRIDAY MORNING WITH
VFR CONDITIONS RETURNING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  30  46  31 / 100 100  10   0
MKL  74  29  43  27 / 100 100  10   0
JBR  65  26  44  28 / 100 100   0   0
TUP  78  36  48  28 /  50 100  20   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 AM CST
     FRIDAY FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-RANDOLPH.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY
     FOR MISSISSIPPI-POINSETT.

MO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 AM CST
     FRIDAY FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-DESOTO-
     MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     WIND ADVISORY UNTIL 3 AM CST FRIDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 AM CST
     FRIDAY FOR LAKE.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
     WEAKLEY.

     WIND ADVISORY UNTIL 3 AM CST FRIDAY FOR CARROLL-CHESTER-DECATUR-
     HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-MCNAIRY.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY
     FOR CARROLL-CROCKETT-DYER-GIBSON-HENRY-LAUDERDALE-OBION-
     WEAKLEY.

&&
Hazardous weather outlook, Nov 25, 11:45 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CST THU NOV 25 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261945-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1145 AM CST THU NOV 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHWEST TENNESSEE...EAST CENTRAL
ARKANSAS...AND NORTHWEST MISSISSIPPI. DAMAGING WINDS WILL BE THE
MAIN THREAT...ALONG WITH AN ISOLATED TORNADO THREAT.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS NORTHEAST ARKANSAS...THE
BOOTHEEL OF MISSOURI...PORTIONS OF NORTHWEST TENNESSEE AND COUNTIES
ALONG THE TENNESSEE RIVER...AND ACROSS NORTHEAST MISSISSIPPI. GUSTY
WINDS WILL BE THE MAIN THREAT.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...A WINTER WEATHER
ADVISORY IS IN EFFECT THIS EVENING NORTHWEST OF A LINE FROM A
HARRISBURG ARKANSAS TO A HUNTINGDON TENNESSEE LINE. A SHORT PERIOD
OF SLEET...SNOW AND FREEZING PRECIPITATION IS EXPECTED DURING THIS
TIME AS COLDER AIR RAPIDLY ARRIVES BEHIND A STRONG ARCTIC COLD
FRONT. ROADS MAY BECOME SLICK AS TEMPERATURES FALL BELOW FREEZING
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY FOR AREAS ACROSS EASTERN
ARKANSAS...SOUTHWEST TENNESSEE...AND NORTH MISSISSIPPI.

JAB

The radar

The Memphis radar (KNQA), 61 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
November 25, 12:10 PM CST to 12:20 PM CST
Where
Craighead County, 0.54 mi NW of Caraway to 1.09 mi SW of Hancock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.755, -90.327

Straight line winds produced heavy damage to a shop building and destroyed a small storage building near Caraway. Ten to fifteen power poles inside the town were also knocked down. A couple of power poles were knocked down on Highway 139 north of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267296.